Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 73, NWS St. Louis, MO

July 26, 2010Shelby County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 26, 2010, 5:01 PM CDT for Shelby County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2010, 5:01 PM CDT (22:01 UTC)
Expired
Jul 26, 2010, 7:53 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Shelby County, MO

The radar

The St Louis radar (KLSX), 169 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WGUS53 KLSX 262201
FFWLSX
MOC205-270400-
/O.NEW.KLSX.FF.W.0073.100726T2201Z-100727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1100 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA.  RADAR ESTIMATES THAT 3 INCHES OF RAIN HAS FALLEN 
  SINCE 4 PM FIVE MILES TO THE NORTHWEST OF SHELBINA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHELBINA...CLARENCE...EMDEN...MAUD AND SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

&&

LAT...LON 3995 9185 3967 9185 3966 9219 3961 9219
      3961 9230 3995 9228

$$

BRITT
1 follow-up statement
907 
WGUS73 KLSX 270053
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT MON JUL 26 2010

MOC205-270108-
/O.CAN.KLSX.FF.W.0073.000000T0000Z-100727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY MO-
753 PM CDT MON JUL 26 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SHELBY COUNTY IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3995 9185 3967 9185 3966 9219 3961 9219
      3961 9230 3995 9228

$$

TES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:53 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 26, 3:53 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT MON JUL 26 2010

.DISCUSSION...
/336 PM CDT MON JUL 26 2010/

THE REMNANTS OF BONNIE HAVE LONG DISSIPATED...HOWEVER THE
COMBINED EFFECT OF THE UPPER HIGH NEAR THE SERN U.S. COAST AND THE
MIGRATORY TUTT LOW IN NW TX...HAVE PRODUCED A GOOD SWLY FLOW OF
MID AND HIGH LEVEL MOISTURE ACROSS THE REGION. THIS HAS COINCIDED
WITH A RETURN OF LOW LEVEL MOISTURE ACROSS WESTERN AND CENTRAL MO
RESULTING IN A VERY MOIST AIR MASS WITH PWS ABOVE 2 INCHES.
HEATING HAS BOOSTED SBCAPES IN THIS REGION TO OVER 3000 J/KG AND
THE RESULT HAS BEEN SLOW-MOVING HEAVY DOWNPOUR PRODUCING SHORT-
LIVED PULSE STORMS. GREATER STORM LONGEVITY AND MORE ORGANIZED BUT
STILL LOCALLIZED HEAVY RAIN/FLOODING THREAT IS OCCURRING WHERE
SOME CELL MERGERS HAVE TAKEN PLACE. SCATTERED STORMS SHOULD
PERSIST ACROSS CENTRAL MO INTO THE EVENING WITH LESSER COVERAGE
AND THREAT FURTHER EAST AND EVEN LESSER CHANCE IN SW IL. STORMS
SHOULD DIMINISH BY LATE EVENING WITH LOSS OF HEATING AND
INSTABILITY.

THE DEEPER MOISTURE WILL SHIFT FURTHER EAST ON TUESDAY AS THE
FRONT WELL TO THE SOUTH LIFTS NWD THRU THE AREA WITH MORE SCT
STORMS...MAINLY DIURNAL IN NATURE.

WEDNESDAY STILL LOOKS LIKE THE HOT DAY OF THE WEEK WITH TEMPS INTO
THE 90S AND HEAT INDEX VALUES WELL OVER 100. AN ADVSRY WILL
PROBABLY ULTIMATELY BE NEEDED FOR SOME AREAS...SPCLY ST LOUIS
METRO. FORTUNATELY THE HEAT WILL BE SHORT-LIVED. THE MODELS ARE A
BIT FASTER WITH THE ADVERTISED UA PATTERN RETROGRESSION AND
ASSOCIATED COLD FROPA. PREVIOUSLY THIS LOOKED LIKE IT WOULD BE
LATE WED NIGHT INTO THURS BUT NOW GUIDANCE SUGGESTS THE FRONT WILL
BE ENTERING THE NRN CWA BY EARLY WED EVENING. A THREAT OF
THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT ENCOUNTERS THE
UNSTABLE AIR MASS IN PLACE. THE FRONT WILL ALSO USHER COOLER AND A
BIT DRIER AIR INTO THE AREA.

STILL HAVE THE SAME FORECAST ISSUES FOR THURSDAY AND BEYOND. HOW
FAR SOUTH THE FRONT WILL GET BEFORE STALLING AND THEN ITS EVENTUAL
NWD RETURN. THE CURRENT THOUGHT IS IT WILL STALL ACROSS KS/SW MO
INTO THE LOWER TN VLY FRI AND THEN SLOWLY RETURN NWD SAT/SUN
PROMPTING AN INCREASING THUNDERSTORM THREAT. THE FRONT SHOULD LIFT
NORTH OF THE AREA BY NEXT MONDAY WITH A BIG DOMINANT UPPER HIGH
TAKING HOLD AND A RETURN OF HEAT AND HUMIDITY.

GLASS

&&

.AVIATION...
/1127 AM CDT MON JUL 26 2010/

VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS. SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP ACROSS MISSOURI THIS AFTERNOON
AND DIMINISH THIS EVENING. LOCALLY HEAVY RAINFALL AND GUSTY WINDS
COULD AFFECT KCOU. SOUTHEAST WIND TO GRADUALLY BECOME SOUTHERLY
DURING THE TAF PERIOD.

SPECIFICS FOR KSTL...APPEARS BEST CHANCES OF CONVECTION WILL
REMAIN WEST OF THE TERMINAL THIS AFTERNOON. WILL CONTINUE TO
MONITOR LATEST RADAR TRENDS AND UPDATE FORECAST. OTHERWISE...SCT-
BKN DIURNAL CUMULUS EXPECTED WITH A SOUTHEAST WIND BECOMING SOUTH
BY TUESDAY MORNING.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 26, 4:06 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT MON JUL 26 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
406 PM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...MAINLY ACROSS
CENTRAL AND NORTHEAST MISSOURI. THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING OF LOW LYING
AREAS DUE TO THE SLOW MOVEMENT AND AVAILABLE MOISTURE IN THE
ATMOSPHERE. A FEW STORMS COULD ALSO PRODUCING GUSTY WINDS OF 40 TO
50 MPH.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER AS WELL AS PART OF THE LA MOINE RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY...WITH THE
GREATEST PROBABILITY ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. THESE STORMS WILL ALSO BE CAPABLE OF HEAVY
RAINFALL AND GUSTY WINDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE
REGION.

HEAT INDEX VALUES OF 100 DEGREES OR GREATER ARE EXPECTED ACROSS
THE ENTIRE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS ON
WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA FROM
THURSDAY THROUGH SUNDAY AS A STALLED FRONT WAVERS ACROSS THE
MIDDLE MISSISSIPPI VALLEY.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER AS WELL AS PART OF THE LA MOINE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF HEAVY RAIN AND FLOODING AND
STRONG WINDS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Jul 26, 1:32 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
132 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      WESTPHALIA              38.44N  92.00W
07/26/2010                   OSAGE              MO   LAW ENFORCEMENT

            MISSOURI TROOP F REPORTS 2 FEET OF WATER COVERING PART
            OF HIGHWAY 63

&&

FGLASS
Special weather statement, Jul 26, 2:31 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT MON JUL 26 2010

MOZ041-047-262045-
BOONE MO-MONITEAU MO-
231 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHEASTERN
MONITEAU COUNTIES UNTIL 345 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF JAMESTOWN...OR 11 MILES
SOUTHEAST OF BOONVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LUPUS AROUND 250 PM CDT.
MCBAINE AROUND 255 PM CDT.
EASLEY AROUND 305 PM CDT.
COLUMBIA AROUND 325 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CVKING
Local storm report, Jul 26, 3:29 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLASH FLOOD      1 W TIPTON              38.65N  92.80W
07/26/2010                   MONITEAU           MO   COUNTY OFFICIAL

            SEVERAL REPORTS OF UP TO A FOOT OF FLOWING WATER
            CROSSING HWY 50 WEST OF TIPTON.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:31 PM CDTFlash Flood WarningLSXCole, Osage5 hr
Jul 26, 2:51 PM CDTFlash Flood WarningLSXMoniteau4 hr
Jul 26, 6:07 PM CDTFlash Flood WarningLSXAudrain, Monroe, Pike, Ralls2 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.